Alert archive / North Dakota / Special Weather Statements in 2023
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jun 7, 2023, 5:21 PM CDT for Barnes County, North Dakota. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2023, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 7, 2023, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 40
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:46 PM CDT | TSTM WND DMG | 2 Wsw Oriska, ND | Semi blown off the road. |
| Jun 7, 5:46 PM CDT | TSTM WND DMG | 2 Wsw Oriska, ND | Semi blown off the road. |
| Jun 7, 5:50 PM CDT | TSTM WND DMG | 4 W Oriska, ND | Semi blown over. |
| Jun 7, 5:50 PM CDT | TSTM WND DMG | 4 W Oriska, ND | Semi blown over. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WWUS83 KFGF 072221
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
521 PM CDT Wed Jun 7 2023
NDZ038-072245-
Barnes ND-
521 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northeastern Barnes
County through 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bald Hill Dam, or 10 miles northeast of Valley City,
moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley City and Oriska.
This includes Interstate 94 in North Dakota between mile markers 291
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4712 9803 4714 9777 4690 9768 4685 9768
4682 9805
TIME...MOT...LOC 2220Z 354DEG 15KT 4706 9790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
RickWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 7, 5:09 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 7, 5:09 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 509 PM CDT Wed Jun 7 2023 .UPDATE... Issued at 509 PM CDT Wed Jun 7 2023 A few stronger thunderstorms have developed across central and southern portions of the area moving southward along the edge of greater effective shear, and moving into greater instability and steep lower level lapse rates. Therefore expect the potential for strong to severe thunderstorms to continue across the southern/southwestern portion of the forecast area. Lingering rain/isolated storms still expected in the east, and far west through the evening with into the late evening hours. && .SHORT TERM...(This evening through Thursday night) Issued at 244 PM CDT Wed Jun 7 2023 Convective chances and strength will be the main issues for the period. Showers with embedded thunderstorms that originated in Canada continue to move through northwestern MN this afternoon along a vort max coming down the east side of the ridge. Even elevated CAPE is pretty minimal east of the Red River so think that the convection will remain fairly weak in Minnesota today. Further west, there is not as much upper forcing, but there is some ML CAPE around 2000 J/kg and some effective shear around 25 to 30 kts. While shear is not huge and expect cells to continue to be pretty pulsey, some isolated gusts to 60 mph and hail up to 1 inch is not out of the question in eastern ND. Potential for strong to severe cells will quickly diminish around sunset as we lose surface heating. Several of the CAMs and many of the larger scale models break out some additional showers in our eastern counties as another vort comes down out of Canada. Think any activity should be fairly weak with MU CAPE below 500 J/kg, but could still see some precipitation. Further west, there are some indications of low level moisture near the frontal boundary in eastern ND. HREF has some probabilities around 30 percent of ceilings less than 1000 ft. Not high chances, but think there will be at least some stratus overnight in our west in addition to clouds in the east. The center of the upper ridge will move slightly further west tomorrow, leaving a larger portion of the CWA in the patch for weak vorts moving down from the north. Depending on how fast clouds break up Thursday morning, there could be some good instability by afternoon. The NAM has over 3000 J/kg of surface based CAPE and that may be a bit overdone, but think we will at least get 2000 J/kg by afternoon unless it is cloudier than expected. Shear is still fairly weak, around 25 to 30 kts in eastern ND with the highest instability. This should lead to another day with some isolated severe possible along and west of the Red. Drier air will be moving into our MN counties, so thunderstorm threat is low and there could even be some spots with afternoon RH values down below 35 percent. Winds should be fairly low at around 10 mph, so don't think fire danger will produce near critical levels but will keep an eye on conditions. Shower and thunderstorm activity will continue into Thursday night as more weak shortwaves move down, so kept POPs pretty high through much of the night. .LONG TERM...(Friday through Wednesday) Issued at 244 PM CDT Wed Jun 7 2023 Friday through Sunday...North to northwesterly flow aloft for the start of the period, with a reinforcing cold front coming down into the Northern Plains on Friday. Could see a few lingering post frontal showers, but overall expecting a cooler and drier trend heading into the weekend. With more dry air coming in from Ontario as the upper low wraps up over the Great Lakes and we get north to northeast winds on the front side of surface high pressure. Could see afternoon RH values drop into the 30s or even 20s over the weekend, although winds are expected to be lighter on the driest days and more of the vegetation has been turning green. Will keep an eye out for fire weather concerns over the weekend, but will not sound the alarms quite yet. Monday through Wednesday...Ensemble solutions start to diverge a bit as the upper low over the Great Lakes begins to pull east, with upper ridging moving into the Plains before breaking down next week. There is disagreement on how fast the pattern shifts, with about an even split between clusters that keep the Great Lake low further east and our area in north to northeast flow, and ridging. The solutions that bring the ridge in faster also break it down faster, bringing a return to more warmth and possibly more convection by Tuesday and Wednesday. There is a signal in the M climate percentiles for heat building back in by middle of next week, but not much sign of a wetter than normal pattern. Will continue to keep the blended solution going with lack of any good signals for active or less active weather. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 7 2023 A bit of smoke being mixed down as haze in KGFK, but that will be dissipating later this evening. Otherwise VFR for the first half of the period. Some showers in northwestern MN that will impact KTVF through the next few hours, and even a few embedded cells could bring some VCTS. After this activity passes, there will be some additional thunderstorm development further west near KDVL. A chance for some MVFR ceilings by tomorrow morning along a frontal boundary, mainly over the ND airports. Some guidance has the stratus getting down to IFR, but think that is a bit overdone and will keep it MVFR. Winds will be mostly out of the southeast, in the 8 to 15 kt range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...MJB SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Jun 7, 4:33 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 433 PM CDT Wed Jun 7 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 433 PM CDT Wed Jun 7 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated to scattered thunderstorms will continue into the evening hours. Isolated severe storms will be possible into early evening hours. Quarter size hail and damaging wind gusts to 60 mph will be the main severe threats. Brief heavy rain is also possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are likely Thursday, with best chances during the afternoon and evening period along and west of the Red River Valley. Isolated severe thunderstorms will be possible during the afternoon and early evening, with ping pong ball size hail and damaging wind gusts to 60 mph the main threats. Heavy rain will also be possible with thunderstorms that develop,and localized excessive rainfall impacts may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 7, 2:29 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
229 PM CDT Wed Jun 7 2023
NDZ026-027-072000-
Nelson ND-Grand Forks ND-
229 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of west central Grand
Forks and east central Nelson Counties through 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Niagara, or 36 miles southwest of Grafton, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Larimore, Petersburg, Niagara, McCanna and Logan Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4801 9805 4809 9781 4789 9751 4773 9795
TIME...MOT...LOC 1929Z 334DEG 14KT 4799 9788
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickLocal storm report, Jun 7, 4:02 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
402 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Hail Finley 47.51N 97.84W
06/07/2023 M1.00 inch Steele ND Law Enforcement
Report of nickel to quarter size hail by
sheriff deparment.
&&Local storm report, Jun 7, 4:16 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
416 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 3 N Finley 47.56N 97.84W
06/07/2023 E1.00 inch Steele ND Law Enforcement
Law enforcement relayed report of windshield
damage to vehicle from Quarter size hail.
&&Special weather statement, Jun 7, 4:23 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Wed Jun 7 2023
MNZ003-NDZ039-072200-
Clay MN-Cass ND-
423 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northwestern Clay
and northeastern Cass Counties through 500 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Argusville, or 15 miles north of Fargo, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Fargo, West Fargo, Mapleton, Harwood, Reile's Acres, Oakport
and Argusville.
This includes the following highways...
Interstate 29 between mile markers 65 and 86.
Interstate 94 in North Dakota between mile markers 336 and 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4716 9706 4716 9682 4715 9684 4715 9680
4687 9673 4687 9712
TIME...MOT...LOC 2123Z 359DEG 14KT 4709 9693
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickLocal storm report, Jun 7, 4:51 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
451 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 2 W Argusville 47.05N 96.98W
06/07/2023 M1.75 inch Cass ND Broadcast Media
Just west of Argusville report of golf ball
size hail from broadcast media.
&&Special weather statement, Jun 7, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
521 PM CDT Wed Jun 7 2023
NDZ038-072245-
Barnes ND-
521 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of northeastern Barnes
County through 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bald Hill Dam, or 10 miles northeast of Valley City,
moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley City and Oriska.
This includes Interstate 94 in North Dakota between mile markers 291
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4712 9803 4714 9777 4690 9768 4685 9768
4682 9805
TIME...MOT...LOC 2220Z 354DEG 15KT 4706 9790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RickThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:28 PM CDT | Special Weather Statement | FGF | Otter Tail | 32 min |
| Jun 6, 7:43 PM CDT | Special Weather Statement | FGF | Grant | 32 min |
| Jun 7, 4:39 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 51 min |
| Jun 7, 5:31 PM CDT | Special Weather Statement | FGF | Clay | 29 min |
| Jun 7, 1:56 PM CDT | Special Weather Statement | FGF | Nelson | 34 min |
| Jun 7, 2:29 PM CDT | Special Weather Statement | FGF | Grand Forks | 31 min |
| Jun 7, 2:35 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 40 min |
| Jun 7, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 48 min |
| Jun 7, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Jun 7, 4:23 PM CDT | Special Weather Statement | FGF | Cass | 37 min |
| Jun 7, 4:35 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 40 min |
| Jun 7, 5:44 PM CDT | Special Weather Statement | FGF | Barnes | 46 min |
| Jun 7, 5:55 PM CDT | Special Weather Statement | FGF | Richland | 50 min |
| Jun 7, 6:04 PM CDT | Special Weather Statement | FGF | Barnes | 41 min |
| Jun 7, 6:08 PM CDT | Tornado Warning | FGF | Barnes | 20 min |
| Jun 7, 6:20 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 40 min |
| Jun 7, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom | 21 min |
Nearby
Special Weather Statements in North Dakota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.